What is Robitussin® Cold & Cough used for?
Robitussin® Cold & Cough is commonly used for:
- Relieves the symptoms associated with a cold or flu with a non-drowsy formula.
- Relieves cough, nasal congestion, sore throat, body ache, and fever.
How should I take Robitussin® Cold & Cough?
Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. This medicine is usually taken only for a short time until your symptoms clear up.
Do not take more of this medication than recommended. An acetaminophen overdose can damage your liver or cause death.
Do not take for longer than 7 days in a row. Stop taking the medicine and call your doctor if you still have a fever after 3 days of use, you still have pain after 7 days (or 5 days if treating a child), if your symptoms get worse, or if you have a skin rash, ongoing headache, or any redness or swelling.
How do I store Robitussin® Cold & Cough?
Robitussin® Cold & Cough is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store Robitussin® Cold & Cough in the bathroom or the freezer. There may be different brands of Robitussin® Cold & Cough that may have different storage needs. It is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.
You should not flush Robitussin® Cold & Cough down the toilet or pour them into a drain unless instructed to do so. It is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.
Precautions & warnings
What should I know before using Robitussin® Cold & Cough?
Before using this drug, tell your doctor if:
- You are pregnant or breastfeeding. This is because, while you are expecting or feeding a baby, you should only take medicines on the recommendation of a doctor.
- You are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, such as herbal and complementary medicines.
- You have allergy with any of active or inactive ingredients of Robitussin® Cold & Cough or other medications.
- You have any other illnesses, disorders, or medical conditions.
This product contains acetaminophen. Severe liver damage may occur if you take:
- more than 6 doses in 24 hours, which is the maximum daily amount.
- with other drugs containing acetaminophen.
- 3 or more alcoholic drinks daily while using this product.
If sore throat is severe, persists for more than 2 days, is accompanied or followed by fever, headache, rash, nausea or vomiting, consult a doctor promptly.
Do not use:
- with any other drug containing acetaminophen (prescription or nonprescription). If you are not sure whether a drug contains acetaminophen, ask a doctor or pharmacist.
- for children under 12 years of age.
- if you are now taking a prescription monoamine oxidase inhibitor (MAOI) (certain drugs for depression, psychiatric, or emotional conditions, or Parkinson’s disease), or for 2 weeks after stopping the MAOI drug. If you do not know if your prescription drug contains an MAOI, ask a doctor or pharmacist before taking this product.
Is it safe during pregnancy or breastfeeding?
There are no adequate studies in women for determining risk when using Robitussin® Cold & Cough during pregnancy or while breastfeeding. Please always consult with your doctor to weigh the potential benefits and risks before taking Robitussin® Cold & Cough. Robitussin® Cold & Cough is pregnancy risk category C, according to the US Food and Drug Administration (FDA).
FDA pregnancy risk category reference below:
- A=No risk
- B=No risk in some studies
- C=There may be some risk
- D=Positive evidence of risk
What side effects can occur from Robitussin® Cold & Cough?
Get emergency medical help if you have any of these signs of an allergic reaction such as hives; difficulty breathing; swelling of your face, lips, tongue, or throat.
In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.
Stop using acetaminophen, dextromethorphan, and phenylephrine and call your doctor at once if you have:
- Chest pain, fast, slow, or uneven heart rate
- Severe dizziness, feeling like you might pass out
- Mood changes, confusion, hallucinations, seizure (convulsions)
- Little or no urinating
- Nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes)
- Dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, chest pain, uneven heartbeats, seizure)
Common side effects may include:
- Dizziness, weakness, mild headache
- Diarrhea, upset stomach
- Dry mouth, nose, or throat
- Feeling nervous, restless, irritable, or anxious
- Sleep problems (insomnia)
Not everyone experiences these side effects. There may be some side effects not listed above. If you have any concerns about a side-effect, please consult your doctor or pharmacist.
What drugs may interact with Robitussin® Cold & Cough?
Robitussin® Cold & Cough may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects. To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs, and herbal products) and share it with your doctor and pharmacist. For your safety, do not start, stop, or change the dosage of any drugs without your doctor’s approval.
Does food or alcohol interact with Robitussin® Cold & Cough?
Robitussin® Cold & Cough may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.
What health conditions may interact with Robitussin® Cold & Cough?
Robitussin® Cold & Cough may interact with your health condition. This interaction may worsen your health condition or alter the way the drug works. It is important to always let your doctor and pharmacist know all the health conditions you currently have.
The information provided is not a substitute for any medical advice. You should ALWAYS consult with your doctor or pharmacist before using Robitussin® Cold & Cough.
What is the dose of Robitussin® Cold & Cough for an adult?
The recommended dose is 2 capsules every 4 hours.
What is the dose of Robitussin® Cold & Cough for a child?
Children 12 years and over: The recommended dose is 2 capsules every 4 hours.
Children under 12 year: do not use.
How is Robitussin® Cold & Cough available?
Robitussin® Cold & Cough is available in the following dosage forms and strengths:
- Capsules: Each capsules contains Acetaminophen 325mg, dextromethorphan 10mg, phenylephrine 5mg
What should I do in case of an emergency or overdose?
In case of an emergency or an overdose, call your local emergency services or go to your nearest emergency room.
What should I do if I miss a dose?
If you miss a dose of Robitussin® Cold & Cough, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.
Hello Health Group does not provide medical advice, diagnosis or treatment.
Robitussin Adult Peak Cold Daytime Cold Plus Flu Relief Liquid-Filled Capsules, 20 Count. https://www.amazon.com/Robitussin-Daytime-Relief-Liquid-Filled-Capsules/dp/B009PNS78U. Accessed January 7, 2017
Robitussin Peak Cold Daytime Cold + Flu. https://www.drugs.com/mtm/robitussin-peak-cold-daytime-cold-flu.html. Accessed January 7, 2017.
Review Date: June 26, 2017 | Last Modified: September 13, 2019